Can you take too much birth control?
Reviewed by our clinical team
There are many forms of birth control including condoms, contraceptive implants, intrauterine devices or coil, intrauterine system or hormonal coil, contraceptive injection, contraceptive patch, vaginal ring and contraceptive pills (combined hormonal and progestogen only). As contraceptive pills, also commonly referred to as just ‘birth control’, are hormone-based medications, some people question whether it is possible to overdose on them.
This article answers questions about the safety of taking contraceptive pills. This includes information about whether taking too many birth control pills is dangerous and the symptoms associated with an overdose.
Are contraceptive pills safe?
For people considering birth control, one of the biggest concerns about using the pill is safety. In the UK, there are two main types of contraceptive pills: the combined pill and the progesterone-only pill (POP). The combined pill contains artificial versions of oestrogen and progesterone whereas the POP, also known as the mini pill, only contains progestogen.
When taken correctly and consistently, both types of contraceptive pills are considered to be safe and effective. They are both over 99% effective at preventing pregnancy. The progestogen-only pill is generally well tolerated, and it has few side effects. Side effects such as breast tenderness, acne and headache can be experienced, but they are most likely to occur during the first few months before improving and then stopping altogether.
The combined pill does have some risks, however, the chance of them occurring is small. The oestrogen in the pill may cause blood clots which can lead to deep vein thrombosis, pulmonary embolus, stroke, or heart attack. It also slightly increases the chance of breast cancer, although it reduces the risk of ovarian and womb cancer.
How many birth control pills should you take?
There are many contraceptive pill types and the number of birth control pills you should take, and when you should take them depends on the kind that you have.
The standard regime for most forms of combined pills (monophasic 21 day pills) requires you to take one pill a day for 21 days before having 7 pill-free days. During these 7 pill-free days, you will normally experience bleeding. However, there are also every day pills wherein the pack contains 21 pills containing hormones and 7 dummy pills. You take one every day, beginning from the tablet marked 'start'. You will usually have a bleed during the week of taking the inactive pills.
There are more ways of taking the combined pill, read our guide to find out.
Contrary to common contraceptive pill myths, tailored regimes, where no 7-day break is taken or just a 4-day break is taken, are possible when taking the combined pill. You can discuss which options are most suited for you with your doctor or nurse.
The progestogen-only pill is taken continuously with no break. There are 28 pills within a packet, with one taken each day. Once a packet is finished, you start the next packet the following day.
Symptoms of birth control overdose
If you have accidentally taken an extra contraceptive pill or have taken more per day than instructed to, you do not need to worry. This isn’t usually life-threatening, and you are unlikely to experience any symptoms.
If you have taken several extra pills, you may experience symptoms, some of which are similar to normal side effects of the pill, including:
- Nausea and/or vomiting
- Breast tenderness
- Vaginal bleeding
- Urine discolouration
- Mood changes
These symptoms will usually pass, and do not require medical intervention. However, if you are concerned, or have overdosed deliberately, then you should immediately get medical attention and speak with your GP, pharmacist or contact NHS 111.
Is birth control overdose dangerous?
A birth control overdose isn’t usually dangerous, even in larger doses. However, if you are taking other medication, overdosing on birth control could cause negative interactions and affect how other medications work.
Severe symptoms of overdose can be similar to the more concerning side effects of some oral contraceptives. You should seek urgent medical attention and contact your doctor or GP or visit local A&E. If, after taking a birth control overdose, you experience any of the following symptoms, you should seek medical attention:
- Migraine for the first time or worsening headache/migraine
- Sudden unexplained changes in your vision
- Unusual pains in or swelling of the legs
- Pain or tightness in the chest
- Stabbing pains when breathing
- Persistent cough or coughing blood
- A significant rise in blood pressure
Signs of a medical emergency
With regard to the contraceptive pill, indicators of a medical emergency encompass any symptoms associated with a blood clot such as chest pain, breathing problems, coughing up blood, limb swelling and fainting or loss of consciousness.
It should also be classed as a mental health emergency if a person has deliberately overdosed on birth control in an attempt to end their life.
Can you overdose on the morning-after pill?
If you overdose on the morning-after pill, you need to get urgent medical attention, and contact your doctor or go to A&E. The morning-after pill is a form of emergency contraception that can prevent pregnancy following unprotected sexual intercourse. The effectiveness of the morning-after pill is considered to be 58% - 95% effective, depending on how soon you take it after unprotected sex.
Usually, only one morning-after pill is taken but in some situations, people may need 2 morning-after pills if you take levonorgestrel. This includes if your BMI is over 26, if you are taking certain medications or if you are sick within two hours of taking the first dose.
An overdose of the morning-after pill is very unlikely. If you have taken more than the advised dose and have serious symptoms such as breathing difficulties or passing out, then you should seek urgent medical attention and visit A&E.
Does birth control overdose end pregnancy?
You can still get pregnant on the pill, despite it being over 99% effective when taken correctly. Early signs of pregnancy can be similar to the side effects of the pill such as tender breasts and nausea so you may not necessarily know that you are pregnant, especially before a missed period. This can mean that you accidentally continue to take birth control in early pregnancy.
Whilst we understand doing this may cause worry, research has shown that taking oral contraceptives is unlikely to cause any harm to you or your baby. Taking birth control when pregnant, even if you take more than instructed, does not increase the chance of miscarriage and causes no significant increase in the risk of major birth defects.
How to find the best contraceptive for you
The best contraceptive pill or birth control method will be different for everyone, depending on your health, lifestyle and other circumstances. For information about the types of contraceptives available, resources like the NHS website can be useful. You may also find it beneficial to discuss your options with your GP, a pharmacist or clinician at a sexual health clinic. They will also be able to provide advice on coming off the pill if you want to switch to another contraceptive method.
In summary, birth control pills are generally safe and effective. However, like with many medications, they do have some common yet mild and uncommon yet more severe side effects. Overdosing on birth control or taking too many accidentally is usually not dangerous. Most symptoms of an overdose will resolve themselves without medical intervention. If you have taken too many birth control pills or morning-after pills and experience any symptoms of a blood clot, such as shortness of breath, chest pain or limb swelling, then you should seek urgent medical attention and visit A&E.